zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
S-shaped bifurcation curves in ecosystems. (English) Zbl 1221.35421

Summary: We consider the existence of multiple positive solutions to the steady state reaction diffusion equation with Dirichlet boundary conditions of the form:

-Δu=λu-u 2 K-cu 2 1+u 2 ,xΩ,u=0,xΩ·

Here Δu=div(u) is the Laplacian of u, 1 λ is the diffusion coefficient, K and c are positive constants and Ω N is a smooth bounded region with Ω in C 2 . This model describes the steady states of a logistic growth model with grazing in a spatially homogeneous ecosystem. It also describes the dynamics of the fish population with natural predation. In this paper we discuss the existence of multiple positive solutions leading to the occurrence of an S-shaped bifurcation curve. We prove our results by the method of sub-supersolutions.

35Q92PDEs in connection with biology and other natural sciences
35J62Quasilinear elliptic equations
35J25Second order elliptic equations, boundary value problems
92D25Population dynamics (general)
35J20Second order elliptic equations, variational methods
[1]Amann, H.: Fixed point equations and nonlinear eigenvalue problems in ordered Banach spaces, SIAM rev. 18, 620-709 (1976) · Zbl 0345.47044 · doi:10.1137/1018114
[2]Aris, R.: On stability criteria of chemical reaction engineering, Chem. eng. Sc. 24, 149-169 (1969)
[3]Brown, K. J.; Ibrahim, M. M. A.; Shivaji, R.: S-shaped bifurcation curves, Nonlinear anal. 5, No. 5, 475-486 (1981) · Zbl 0458.35036 · doi:10.1016/0362-546X(81)90096-1
[4]Chambers, Ll.G.: An upper bound for the first zero of Bessel functions, Math. comp. 38, No. 158, 589-591 (1982) · Zbl 0483.33005 · doi:10.2307/2007292
[5], Encyclopedia of mathematics 3, 325 (1990)
[6]Kernevez, J. P.; Joly, G.; Duban, M. C.; Bunow, B.; Thomas, D.: Hysteresis, oscillations and pattern formation in realistic immobilized enzyme systems, J. math. Biol. 7, 41-56 (1979) · Zbl 0433.92014 · doi:10.1007/BF00276413
[7]Laetsch, T.: The number of solutions of a nonlinear two point boundary value problem, Indiana univ. Math. J. 20, No. 1, 1-13 (1970) · Zbl 0215.14602 · doi:10.1512/iumj.1970.20.20001
[8]May, R. M.: Thresholds and breakpoints in ecosystems with a multiplicity of stable states, Nature 269, 471-477 (1977)
[9]Noy-Meir, I.: Stability of grazing systems an application of predator-prey graphs, J. ecol. 63, 459-482 (1975)
[10]Jiang, J.; Shi, J.: Bistability dynamics in some structured ecological models, Chapman & Hall/CRC math. Comput. biol. Ser., 33-62 (2009) · Zbl 1180.92088
[11]Ramaswamy, M.; Shivaji, R.: Multiple positive solutions for classes of p-Laplacian equations, Differential integral equations 17, No. 11-12, 1255-1261 (2004) · Zbl 1150.35419
[12]Steele, J. H.; Henderson, E. W.: Modelling long term fluctuations in fish stocks, Science 224, 985-987 (1984)
[13]Shivaji, R.: A remark on the existence of three solutions via sub-super solutions, Nonlinear analysis and aplications, 561-566 (1987) · Zbl 0647.35031
[14]Van Nes, E. H.; Scheffer, Martin: Implications of spatial heterogeneity for catastrophic regime shifts in ecosystems, Ecology 86, No. 7, 1797-1807 (2005)